Thunderstorm Wind, Outagamie
- When
- May 9, 2:37 PM CST
- Where
- Outagamie County, Appleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.267, -88.400
Moist and unstable air interacted with a surface boundary to produce thunderstorms. A wind gust from one of the storms bent a flag pole in Appleton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Moist and unstable air interacted with a surface boundary to produce thunderstorms. A wind gust from one of the storms bent a flag pole in Appleton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 1:45 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CDT MON MAY 9 2005 .SHORT TERM...TONIGHT. CURRENT SEVERE WEATHER THREAT IS THE MOST IMPORTANT TASK. TEMPERATURES IN THE 70S...DEWPOINTS NEAR 60...DECENT UPPER SUPPORT AND A FEW BOUNDARIES WILL COMBINE TO PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. WITH LOW WET BULB ZERO HEIGHTS AND MODERATE MID LEVEL WINDS...EXPECT THAT HAIL AND GUSTY WINDS ARE MAIN THREAT. PRESENCE OF WARM FRONT AND LAKE BREEZE BOUNDARIES LEAVE POSSIBILITIES OPEN TO TORNADOES...THOUGH. LOW TEMPERATURES WILL NOT DROP MUCH AS DEWPOINTS SHOULD STAY ABOVE 50F. RAINFALL AMOUNTS SHOULD BE LIGHT TO MODERATE. .LONG TERM...TUESDAY THROUGH NEXT MONDAY... ACTIVE PATTERN CONTINUES INTO EXTENDED. SFC LOW CURRENTLY OVER WEST CENTRAL MN AND ASSOCIATED UPPER SYSTEM WILL MOVE THROUGH THE STATE ON TUE. MODELS STILL SHOWING DIFFERENCES ON HOW FAR SOUTH FRONT WILL BE SHOVED. GFS IS MUCH FURTHER SOUTH THAN YESTERDAY AT THIS TIME...THOUGH STILL FURTHER NORTH THAN NAM. UPPER SYSTEM NOW MOVING INTO CA...TO MOVE INTO THE INTERMOUNTAIN WEST BY TUE NIGHT. DISTURBANCES EJECTING OUT IN THE SW FLOW AND UPPER TROF DROPPING SOUTH OUR OF CENTRAL CANADA TO KEEP PCPN CHANCE GOING ALONG AND NORTH OF FRONT. HAVE REMOVED TSTMS FROM NORTHERN ZONES AS AREA WELL NORTH OF FRONT AND ATMOS APPEARS TOO STABLE. INCREASING CONFLUENT FLOW OVER THE NORTH WED NIGHT/THU WITH SURFACE RIDGE BUILDING SOUTH INTO FAR NORTHERN/NORTHEAST WI. HAVE PULLED BACK ON QPF/POPS IN THAT AREA. TEMPS BIG CONCERN MID WEEK AS FORECAST AREA NORTH OF FRONT WITH BRISK NORTHEAST FLOW OFF LAKE. HAVE LOWERED TEMPS 5 TO 10 DEGREES BOTH DAYS AS 850 TEMPS EXPECTED TO DROP TO AROUND 2. WESTERN TROF/LOW TO MAKE ITS WAY EAST LATER THU WITH FRONT LIFTING BACK NORTH THU NIGHT/FRI. COLD FRONT TO MOVE THROUGH CWA BY SAT MORNING WITH COOL CANADIAN HIGH BUILDING IN FOR THE BEGINNING OF NEXT WEEK WITH TEMPERATURES EXPECTED TO RUN BELOW NORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/TE WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON MAY 9 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT MON MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. RDM WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1250 PM CDT MON MAY 9 2005 WIZ018>021-030-031-035>039-045-048>050-074-092000- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC- INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 1250 PM CDT MON MAY 9 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR THE FOLLOWING COUNTIES... LINCOLN... LANGLADE... OCONTO... MARATHON... SHAWANO... MENOMINEE... WOOD... PORTAGE... WAUSHARA... WAUPACA... OUTAGAMIE... WINNEBAGO... BROWN... CALUMET... MANITOWOC... THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. SOME STORMS MAY CONTAIN WIND GUSTS OVER 50 MPH AND HAIL THREE-QUARTER INCH IN DIAMETER OR LARGER. JKL WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL READFIELD 44.26N 88.76W
05/09/2005 0.25 INCH WAUPACA WI POST OFFICE
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 250 PM CDT MON MAY 9 2005 WIZ018>021-030-031-035>039-045-048>050-074-092100- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC- INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 250 PM CDT MON MAY 9 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES... LINCOLN... LANGLADE... OCONTO... MARATHON... SHAWANO... MENOMINEE... WOOD... PORTAGE... WAUSHARA... WAUPACA... OUTAGAMIE... WINNEBAGO... BROWN... CALUMET... MANITOWOC... THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. SOME STORMS MAY CONTAIN WIND GUSTS OVER 50 MPH AND HAIL THREE-QUARTER INCH IN DIAMETER OR LARGER. JKL WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
312 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST OSHKOSH 44.01N 88.55W
05/09/2005 40 MPH WINNEBAGO WI PUBLIC
MEASURED AT OSHKOSH TOWER AT OSH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST OSHKOSH 44.01N 88.55W
05/09/2005 49 MPH WINNEBAGO WI ASOS
OSH ASOS.
&&The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454680.